Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 72, NWS Wichita, KS

October 11, 2021Greenwood County, Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this areal flood warning at Oct 11, 2021, 6:05 AM CDT for Greenwood County, Wilson County, Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 6:05 AM CDT (11:05 UTC)
Expired
Oct 11, 2021, 9:54 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Greenwood County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS43 KICT 111105
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
605 AM CDT Mon Oct 11 2021

KSC073-205-207-111700-
/O.NEW.KICT.FA.W.0072.211011T1105Z-211011T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-Wilson KS-Woodson KS-
605 AM CDT Mon Oct 11 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Greenwood County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until noon CDT.

* At 605 AM CDT, Doppler radar indicated showers and storms 
  producing high rainfall rates continuing over the Flint Hills and 
  Southeast Kansas.

* Some locations that will experience flooding include...
  Eureka, Neodesha, Fredonia, Yates Center, Madison, Altoona, 
  Toronto, Hamilton, Severy, Buffalo, Fall River, Neosho Falls, 
  Benedict, Climax, Virgil, New Albany, Coyville, Cross Timbers 
  State Park, Toronto Lake and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3817 9596 3804 9596 3804 9552 3738 9553
      3739 9596 3760 9596 3761 9653 3809 9652
      3809 9636 3817 9636

$$

Lawson
1 follow-up statement
820 
WGUS83 KICT 111454
FLSICT

Flood Statement
National Weather Service Wichita KS
954 AM CDT Mon Oct 11 2021

KSC073-205-207-111504-
/O.CAN.KICT.FA.W.0072.000000T0000Z-211011T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-Wilson KS-Woodson KS-
954 AM CDT Mon Oct 11 2021

...FLOOD WARNING IS CANCELLED FOR GREENWOOD, WILSON AND WOODSON 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

LAT...LON 3817 9596 3804 9596 3804 9552 3738 9553
      3739 9596 3760 9596 3761 9653 3809 9652
      3809 9636 3817 9636

$$

Darmofal

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Oct 11, 2:41 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 11, 2:41 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
241 AM CDT Mon Oct 11 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 240 AM CDT Mon Oct 11 2021

Powerful upper low is situated along the KS-OK border southeast
of Wichita and is continuing to lift quickly off to the northeast.
Meanwhile, surface low is located over northeast OK and is also
quickly lifting northeast.

Initial line of strong/severe convection is tracking across
western MO with a secondary line of convection lifting northeast
out of north central/northeast OK and is situated very close to
the upper low. With around 1,000J/KG of MUCAPE and impressive deep
layer shear, some strong storms will be possible early this
morning over southeast KS with winds the main threat. Showers and
storms will quickly exit eastern KS between 12z and 15z with
clearing skies from west to east. With plenty of sunshine and some
downslope, highs today will still be above normal as they top out
in the mid to upper 70s

By 00z Tue the upper impulse will be tracking across the Mid
Mississippi Valley while a more potent shortwave digs over
Southern CA and by Tue afternoon this feature will be passing over
the Four Corners region. Rapid low level moisture transport will
overspread the Southern Plains Tue and will eventually funnel
into western KS. Models remain consistent in keeping the dryline
back generally along Highway 283 and doesnt push it east until
after 03z Wed. Deep layer shear profiles are very impressive
along with 0-1km and 0-3km SRH values. What is interesting about
this setup is that the better low level moisture and associated
CAPE(including 0-3km CAPE) does not arrive until very close to or
even just after 00z Wed. So there's a decent chance that the more
robust convection may not get going until very close to or after
sunset, which would still be west of our forecast area. Cooling
mid level temps associated with the powerful upper wave does allow
for minimal capping even after 00z. So it looks like supercells
will be likely for the first few hours after initiation with
activity organizing into line segments as it progresses into our
forecast area. So thinking areas along and especially west of
Highway 14 will have the best chance to see supercells Tue
evening, with all severe wx hazards possible.

After 06z Wed, convection should quickly progress east as the
upper wave lifts over western Nebraska. Keeping with the thinking
that the bulk of the storms Wed afternoon will be just east of the
forecast area as the upper impulse lifts over the Northern Plains.

.LONG TERM...(Thursday through Sunday)
Issued at 240 AM CDT Mon Oct 11 2021

By 12z Thu, additional shortwave energy will be tracking over the
Great Basin and across the Central/Southern Plains on Fri. This
feature will provide some scattered shower and storm chances Thu
evening into Fri. However, by the weekend we look to get back into
northwest flow aloft which should result in dry conditions and
comfortable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1133 PM CDT Sun Oct 10 2021

Showers and storms have come to an end across central Kansas.
While there may be some lingering showers for the next couple of
hours, in general, VFR conditions should prevail at KRSL, KGBD,
and KSLN. Across south-central and southeast Kansas, showers and
thunderstorms are expected to continue through the early morning
hours. While brief drops in cigs to LIFR are possible, KHUT, KICT,
and KCNU sites should continue to remain in MVFR and IFR cigs and
visibilities underneath showers and storms for the next few
hours. By 12Z this morning, showers and storms should be clear of
the region, and VFR conditions will prevail for all TAF sites by
tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  76  53  76 /  90  10   0  30
Hutchinson      51  76  52  75 /  90   0   0  30
Newton          52  75  52  75 /  90  10   0  30
ElDorado        55  75  53  75 /  90  10   0  20
Winfield-KWLD   56  75  53  76 /  90  10   0  40
Russell         46  76  50  75 /  50   0   0  20
Great Bend      47  76  52  74 /  50   0   0  20
Salina          50  77  52  76 /  80   0   0  10
McPherson       51  76  52  75 /  90   0   0  20
Coffeyville     59  73  51  78 / 100  50   0  20
Chanute         57  72  51  77 / 100  50   0  20
Iola            57  72  50  77 / 100  60   0  20
Parsons-KPPF    58  73  51  78 / 100  50   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ071-072-094>096-
098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JC
Hazardous weather outlook, Oct 11, 4:57 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
457 AM CDT Mon Oct 11 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
457 AM CDT Mon Oct 11 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Storms are expected this morning across the Flint Hills into
southeast Kansas. The stronger storms will be capable of 45 mph
winds and brief heavy rain which may result in some minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms are expected to develop late Tuesday afternoon and early
Tuesday evening over Western Kansas and Western Oklahoma with this
activity tracking east through the overnight hours. Any storm that
develops will likely be severe with areas west of Interstate 135
having the greatest risk. Large hail, damaging winds and even a
couple tornadoes will be possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed after 5 pm Tuesday for areas west
of I-135.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 11, 12:25 AM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1225 AM CDT Mon Oct 11 2021

KSZ069-083-092-093-110630-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1225 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of northwestern Cowley,
eastern Sedgwick, Butler and northeastern Sumner Counties through 130
AM CDT...

At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kechi to near Rose Hill to
5 miles south of Oxford. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, El Dorado, Winfield, Andover, Augusta, Bel Aire, Rose Hill,
Douglass, Towanda, Oxford, Benton, Udall, Whitewater, Leon, Kechi,
Burden, Potwin, Elbing, Atlanta and Northeast Wichita.

This includes Interstate 35 between Mile Markers 50 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 9668 3727 9670 3717 9714 3788 9728
      3791 9715 3808 9714
TIME...MOT...LOC 0525Z 226DEG 26KT 3786 9721 3752 9713 3719 9716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KETCHAM
Special weather statement, Oct 11, 1:32 AM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Mon Oct 11 2021

KSZ053-069-070-093-094-098-110730-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Chase KS-Elk KS-
132 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Elk, eastern Cowley,
southern Chase, eastern Butler, Chautauqua and Greenwood Counties
through 230 AM CDT...

At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Burns to 7 miles east of
Leon to 7 miles south of Dexter. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Sedan, Madison, Howard, Cedar Vale, Moline, Longton, Dexter,
Hamilton, Severy, Grenola, Fall River, Latham, Peru, Chautauqua, Elk
Falls, Elgin, Rosalia, Cassoday and Cambridge.

This includes Interstate 35 between Mile Markers 83 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 9674 3771 9669 3817 9682 3817 9596
      3700 9597
TIME...MOT...LOC 0632Z 252DEG 30KT 3817 9680 3773 9665 3707 9671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KETCHAM
Special weather statement, Oct 11, 3:02 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
302 AM CDT Mon Oct 11 2021

KSZ095-096-099-100-110830-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
302 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of eastern Wilson,
Labette, Neosho and Montgomery Counties through 330 AM CDT...

At 302 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neodesha to near Ketchum. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parsons, Coffeyville, Independence, Chanute, Neodesha, Cherryvale,
Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna, Dearing,
Altoona, Mound Valley, Buffalo, Tyro, Galesburg and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9588 3772 9574 3773 9509 3700 9509
TIME...MOT...LOC 0802Z 206DEG 35KT 3738 9565 3656 9509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:14 PM CDTSpecial Weather StatementICTSedgwick46 min
Oct 10, 7:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Oct 10, 7:57 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley47 min
Oct 10, 8:46 PM CDTSpecial Weather StatementICTChautauqua59 min
Oct 10, 9:38 PM CDTSpecial Weather StatementICTMontgomery52 min
Oct 10, 10:51 PM CDTSpecial Weather StatementICTHarper, Sumner39 min
Oct 10, 11:33 PM CDTSpecial Weather StatementICTSedgwick, Sumner57 min
Oct 11, 12:25 AM CDTSpecial Weather StatementICTButler65 min
Oct 11, 1:32 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood58 min
Oct 11, 3:02 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson28 min
Oct 11, 5:17 AM CDTAreal Flood WarningICTAllen5 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.